NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 21, 2017
Skin Care and Diseases
High blood albumin and Accutane treatment
I am currently on my fifth month of my second course of Accutane and still suffering from cysts. My blood work has consistantly shown high albumin levels. I was curious what albumin was and was researching it and came across an article on how high albumin causes decreased effect of retinoids on sebocytes.
Does this mean Accutane isn`t going to work for me? I`m at my wits end and have tried everything else. If this doesn`t work I don`t think there is anything else to try!
There are several thoughts based on the info you sent me.
First, I am not aware if it has been shown that high albumin has any effect on the clinical effectiveness of Accutane in humans. You are correct that in-vitro (in the lab) studies have indicated that bovine albumin binds to blood levels of certain retinoids and as such can reduce the amount necessary to get into the cells for their beneficial action. The extrapolation to humans and acne may be true, but has not yet been clinically studied.
Second, why is your albumin elevated? Is it genetic, diet, exercise, disease related, etc? Although this elevation may be benign, it would be prudent to discuss this with or be evaluated by a board certified internist.
Third, there are a group of patients that don't respond well to the routine doses of Accutane and require higher than expected doses. It is possible that yet unidentified effects such as elevated albumin, as well as many other things, are responsible for that. I have not yet had the experience that a patient with severe cystic acne couldn't be improved, or close to cleared up, on Accutane. Unless there are other confounding factors (other diseases, intolerance to Accutane, etc.), the proper diagnosis, along with the proper dosing and duration of Accutane, should improve the condition dramatically over a period of time. For many patients, there is no such thing as a cure.
Fourth, there are a group of patients that respond well the first time but relapse quickly and require 2nd, 3rd, and even 4th courses of Accutane.
Fifth, if you are a female, the whole issue of hormonal contribution to your acne may play a role. Plus there could be multiple other confounding factors.
You need a full evaluation by a board certified dermatologist with expertise in severe acne, and an internist (and if a female, possibly a gynecologist experienced in endocrinology, or an endocrinologist) to better understand and treat your condition.
Pranav Sheth, MD
College of Medicine
University of Cincinnati